8 doctors weighed in:

The doctor put my mother on two ssri's. Lexapro (escitalopram) 20 mg and added Zoloft 50 mg (in place of abilify). Is this safe? I worry about seratonin syndrome.

8 doctors weighed in
Dr. Pamela Pappas
Psychiatry
4 doctors agree

In brief: It depends

It depends on what the doctor is trying to accomplish -- which you & your mother can ask him/her about.
This is a low dose of zoloft (sertraline), (sertraline) and s/he could be cross-tapering onto a new medication. Yes 2 ssri's at same time could lead to serotonin syndrome, but probably not at the low dose of zoloft (sertraline) you list. Please ask your mother's physician about your concerns.

In brief: It depends

It depends on what the doctor is trying to accomplish -- which you & your mother can ask him/her about.
This is a low dose of zoloft (sertraline), (sertraline) and s/he could be cross-tapering onto a new medication. Yes 2 ssri's at same time could lead to serotonin syndrome, but probably not at the low dose of zoloft (sertraline) you list. Please ask your mother's physician about your concerns.
Dr. Pamela Pappas
Dr. Pamela Pappas
Thank
Dr. Patrick Tapia
Psychiatry
2 doctors agree

In brief: Talk with the doctor

You may want to discuss with your mother's permission your concerns with the doctor. My clinical intuition is that it should be okay although if it was felt that there might be a role for an even more cautious approach then one could envision a scenario where sertraline 25 mg is used initially instead of 50 mg.
There could even be an initial implementation of 12.5 mg. Stay safe!

In brief: Talk with the doctor

You may want to discuss with your mother's permission your concerns with the doctor. My clinical intuition is that it should be okay although if it was felt that there might be a role for an even more cautious approach then one could envision a scenario where sertraline 25 mg is used initially instead of 50 mg.
There could even be an initial implementation of 12.5 mg. Stay safe!
Dr. Patrick Tapia
Dr. Patrick Tapia
Thank
Dr. Greg Hinson
Family Medicine
1 doctor agrees

In brief: Reasons to question

I read above that your age is 68.
I can only surmise that your mother is quite elderly. I am not sure there is much to gain adding zoloft (sertraline) to another higher-dosed ssri, and you have good reasons to worry about serotonin syndrome. Even moreso at her age. I agree that, with her permission, you should talk to her doctor about this.

In brief: Reasons to question

I read above that your age is 68.
I can only surmise that your mother is quite elderly. I am not sure there is much to gain adding zoloft (sertraline) to another higher-dosed ssri, and you have good reasons to worry about serotonin syndrome. Even moreso at her age. I agree that, with her permission, you should talk to her doctor about this.
Dr. Greg Hinson
Dr. Greg Hinson
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
49 years in practice
56M people helped
Continue
111,000 doctors available
Read more answers from doctors